Alert archive / Missouri / Flash Flood Warnings in 2014

Flash Flood Warning 20, NWS Kansas City, MO

July 6, 2014Grundy County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 6, 2014, 5:06 AM CDT for Grundy County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2014, 5:06 AM CDT (10:06 UTC)
Expired
Jul 6, 2014, 9:00 AM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Grundy County, MO

The radar

The Pleasant Hill radar (KEAX), 162 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 7:32 AM CDTHEAVY RAIN 4.763 W Galt, MOBASEMENT FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3379 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
1.5
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

033 
WGUS53 KEAX 061006
FFWEAX
MOC079-061400-
/O.NEW.KEAX.FF.W.0020.140706T1006Z-140706T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
506 AM CDT SUN JUL 6 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GRUNDY COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 900 AM CDT

* AT 504 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR ESTIMATES SUGGEST AS MUCH AS 5 INCHES   
  OF RAIN HAS FALLEN OVER THE BECKNER AND NO CREEK WATERSHEDS.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
  OF EASTERN GRUNDY COUNTY...INCLUDING THE TOWN OF LAREDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4021 9337 4020 9337 3996 9345 3996 9361
      4021 9350

$$

32
1 follow-up statement
223 
WGUS73 KEAX 061130
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 AM CDT SUN JUL 6 2014

MOC079-061400-
/O.CON.KEAX.FF.W.0020.000000T0000Z-140706T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRUNDY MO-
630 AM CDT SUN JUL 6 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN GRUNDY COUNTY
UNTIL 900 AM CDT...

AT 625 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT UP TO FIVE INCHES OF RAIN HAS FALLEN OVER EASTERN GRUNDY 
COUNTY...PARTICULARLY OVER THE NO AND BECKNER CREEK WATERSHEDS.  
ALTHOUGH HEAVY RAIN HAS ENDED...RUNOFF FROM EXCESSIVE RAINFALL MAY 
STILL CAUSE FLASH FLOODING TO OCCUR. FLASH FLOODING IS EXPECTED 
MAINLY OVER RURAL AREAS IN EASTERN GRUNDY COUNTY...INCLUDING THE 
TOWN OF LAREDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL
AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4021 9337 4020 9337 3996 9345 3996 9361
      4021 9350

$$

32

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:55 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 6, 3:55 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 AM CDT Sun Jul 6 2014

.DISCUSSION...
Issued at 355 AM CDT SUN JUL 6 2014

45-kt low-level jet is feeding into western Missouri early this
morning where it is interacting with a weak vort max dropping in from
the northwest. This has resulted in rapid thunderstorm development
early this morning across areas east of the I-35 corridor. Shear is
weak, but elevated instability around 2000 J/kg has been enough to
get severe hail out of the strongest storms along with very heavy
rain around 2 inches per hour. Severe hail and heavy rain threats
will persist for a few more hours toward sunrise as storms move into
central Missouri, with a gradual weakening trend after this as the
jet weakens and the vort max moves into the Ozarks.

By this afternoon 850 hPa temperatures of 21C to 24C will spread into
eastern KS and northwest MO which will allow temperatures to rise
into the lower to middle 90s across these areas. This surge of warm
air has slowed down a bit and widespread recent rains across northern
MO will cut back on boundary layer mixing heights, so temperatures
were nudged down a couple of degrees. However, this rainfall will
also boost humidity levels and may still bring heat index values
into the 100 to 105 range this afternoon especially northwest of
I-35.

A weak surface front will drop into northern Missouri late tonight
and early Monday before gradually losing definition Monday afternoon.
Weak convergence along the front could spark a thunderstorm or two
across northern Missouri Sunday night into Monday morning, but
capping will likely be too strong for widespread storms so kept PoPs
limited to slight chance through Monday afternoon. Meanwhile a
continued surge of warm 850 hPa temps should send temperatures back
into the lower to middle 90s Monday afternoon, with a bit of moisture
pooling possible ahead of the weak front which could once again send
heat index values to between 100 and 105 near and south of the
Missouri River.

A stronger front will move into the forecast area Monday night while
a strong low-level jet moves into northern Missouri. The interaction
of the LLJ with this front could bring a round of widespread
thunderstorms with heavy rain to much of northern Missouri Monday
evening and overnight. Flood watches may need to be considered by
later shifts once the location of the heaviest rainfall is able to be
better pinned down which right now looks to be near and north of US
36. Increasing shear and strong elevated instability could also yield
strong to severe thunderstorms with large hail and damaging winds
Monday night, particularly across northern Missouri.

By Tuesday the cold front will slide to the southeast of the forecast
area shifting the highest chances for precipitation into the Ozarks.
Cooler and drier air behind the front will bring dry weather and
slightly below average temperatures for Wednesday. This front will
return northward Thursday and Thursday night which could bring
scattered areas of precipitation back into the area. This will also
bring temperatures back into the lower 90s by the end of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1206 AM CDT SUN JUL 6 2014

Scattered thunderstorm activity looks to be on the increase as radar
trends show thunderstorms near the terminals. Confidence is rather
low in storm coverage and location as we go into the overnight hours,
but hi-res short term models have indicated that convection will
generally increase through the overnight hours. Will maintain a
mention of VCTS through early morning, and handle convection at the
terminals with AMD as needed. Storm activity should drop well south
of the terminals by sunrise, giving way to VFR conditions through the
day on Sunday. KSTJ could see a period of light fog early Sunday
morning, but low confidence in that scenario as well. Will maintain
TEMPO with mention of MVFR for early Sunday morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Hawblitzel
AVIATION...Leighton
Hazardous weather outlook, Jul 5, 8:08 PM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
808 PM CDT SAT JUL 5 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-070115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
808 PM CDT SAT JUL 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A ROUND OF THUNDERSTORMS IS STARTING TO DEVELOP TONIGHT ACROSS
NORTHWESTERN MISSOURI AND NORTHEASTERN KANSAS HOWEVER HAZARDOUS
WEATHER IS NOT ANTICIPATED.

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
 MIDWEEK AS A SLOW MOVING FRONTAL BOUNDARY IMPACTS THE AREA. THE
 STRONGEST ACTIVITY WILL OCCUR MONDAY NIGHT INTO TUESDAY MORNING
 WHERE ISOLATED SEVERE STORMS WILL BE POSSIBLE. WITH ANY STORMS THAT
 DO BECOME SEVERE...LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
 THREATS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Jul 6, 1:29 AM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
129 AM CDT SUN JUL 6 2014

MOZ022-030-060700-
CALDWELL MO-RAY MO-
129 AM CDT SUN JUL 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAY AND SOUTHEASTERN
CALDWELL COUNTIES UNTIL 200 AM CDT...

AT 127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF COWGILL...OR 14 MILES EAST OF
LAWSON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN RAY AND SOUTHEASTERN CALDWELL
COUNTIES.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3941 9376 3945 9399 3953 9401 3958 9376
TIME...MOT...LOC 0629Z 270DEG 15KT 3949 9393

32
Special weather statement, Jul 6, 1:50 AM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
150 AM CDT SUN JUL 6 2014

MOZ022-030-060715-
CALDWELL MO-RAY MO-
150 AM CDT SUN JUL 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAY AND SOUTHWESTERN
CALDWELL COUNTIES UNTIL 215 AM CDT...

AT 148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR POLO...OR 11 MILES NORTHEAST OF LAWSON...
MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  POLO AND COWGILL.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3966 9388 3949 9387 3952 9420 3963 9420
TIME...MOT...LOC 0651Z 267DEG 15KT 3958 9410

32
Local storm report, Jul 6, 2:13 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
213 AM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     HAIL             4 N POLO                39.61N 94.04W
07/06/2014  E1.50 INCH       CALDWELL           MO   TRAINED SPOTTER

&&
Special weather statement, Jul 6, 2:16 AM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
216 AM CDT SUN JUL 6 2014

MOZ015-023-060745-
GRUNDY MO-LIVINGSTON MO-
216 AM CDT SUN JUL 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LIVINGSTON AND SOUTHERN
GRUNDY COUNTIES UNTIL 245 AM CDT...

AT 211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF JAMESPORT...OR 9 MILES SOUTH OF
TRENTON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHULA AND LAREDO.

LAT...LON 3988 9338 3988 9375 3994 9377 3997 9376
      4009 9341
TIME...MOT...LOC 0716Z 256DEG 16KT 3995 9363

32
Local storm report, Jul 6, 2:28 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 AM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             5 S POLO                39.48N 94.04W
07/06/2014  E1.00 INCH       RAY                MO   TRAINED SPOTTER

&&
Local storm report, Jul 6, 2:56 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
256 AM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     HAIL             MOORESVILLE             39.75N 93.72W
07/06/2014  E1.25 INCH       LIVINGSTON         MO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:29 AM CDTSpecial Weather StatementEAXCaldwell31 min
Jul 6, 1:50 AM CDTSpecial Weather StatementEAXCaldwell25 min
Jul 6, 1:54 AM CDTSevere Thunderstorm WarningEAXCaldwell, Ray36 min
Jul 6, 2:16 AM CDTSpecial Weather StatementEAXGrundy29 min
Jul 6, 2:27 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Livingston48 min
Jul 6, 2:30 AM CDTSevere Thunderstorm WarningEAXGrundy, Livingston45 min
Jul 6, 2:58 AM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Livingston47 min
Jul 6, 3:29 AM CDTSevere Thunderstorm WarningEAXBates, Henry46 min
Jul 6, 3:38 AM CDTSevere Thunderstorm WarningEAXGrundy, Sullivan37 min
Jul 6, 4:01 AM CDTAreal Flood AdvisoryEAXCaldwell, Daviess, Grundy, Livingston4 hr
Jul 6, 4:23 AM CDTAreal Flood AdvisoryEAXCass, Jackson, Johnson, Lafayette, Ray4 hr
Jul 6, 4:41 AM CDTAreal Flood AdvisoryEAXBates, Henry, Johnson, Lafayette, Pettis, Saline4 hr
Jul 6, 5:23 AM CDTSpecial Weather StatementEAXJohnson37 min
Jul 6, 6:39 AM CDTAreal Flood AdvisoryEAXBates, Cass3 hr
Jul 6, 9:14 AM CDTAreal Flood AdvisoryEAXBates, Cass, Henry3 hr
Jul 6, 9:30 AM CDTRiver Flood WarningEAXCass, Henry, Johnson4 days
Jul 6, 9:30 AM CDTRiver Flood WarningEAXAndrew, Buchanan66 hr
Jul 6, 9:30 AM CDTRiver Flood WarningEAXBates, Cass, Henry53 hr
Jul 6, 3:14 PM CDTRiver Flood WarningEAXBuchanan28 hr

Nearby

Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.